Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 52, NWS Flagstaff, AZ

August 24, 2023Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 24, 2023, 4:26 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2023, 4:26 PM MST (23:26 UTC)
Expired
Aug 24, 2023, 7:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:05 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 24, 2:05 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
205 PM MST Thu Aug 24 2023

.SYNOPSIS...Monsoon moisture will dwindle over the coming days as
a high pressure system moves over Arizona. Look for daytime
temperatures to climb with the bulk of shower and thunderstorm
activity confined to the Mogollon Rim and White Mountains region.

&&

.DISCUSSION...A moist monsoon air mass will remain over northern
Arizona through this evening with some drying set for Friday and
over the weekend. The remnants of Harold will clear the state to
the northeast overnight.

For tonight and Friday...The remnants of Harold will exit Arizona.
Isolated showers and perhaps a stray thunderstorm will continue
overnight but most locations will remain dry. On Friday, high
pressure currently centered over Oklahoma, will begin to shift
westward toward Arizona. There will be some drying and
stabilization with the exit of Harold but with daytime heating enough
moisture will linger for scattered afternoon storms from the
Grand Canyon across the Mogollon Rim to the White Mountains.
Otherwise, warmer under the building high with generally light
and variable winds.

Saturday through the middle of next week...The center of high
pressure will wobble around the southwest United States gradually
shifting westward to over California by next Wednesday. Enough
moisture will linger as the high center moves from east to west
across Arizona to interact with daytime heating for a chance of
showers and thunderstorms each day over the Mogollon Rim and
White Mountains through about Sunday. After Sunday, as the high
moves over California, the main influence of this high will be to
push drier air from north to south across Arizona. At this time it
looks like a near shutdown of monsoon activity from Monday through
Wednesday of next week while the high center reside over
California. Otherwise, daytime temperatures will be on the rise
with daily light breezes.

&&

.AVIATION...For the 00Z TAF Package...Outside of showers and
thunderstorms, expect mainly VFR conditions through the TAF
period. ISOLD - SCT SHRA/TSRA until 02Z then clearing. Any
thunderstorms may produce heavy rainfall, frequent lightning, and
gusty, erratic winds in excess of 30 knots. ISOLD-SCT -SHRA/TSRA
after 17Z. Brief reductions in visibilities and ceilings are also
likely. Winds will generally be less than 10 kts away from storms.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Today through Saturday...Scattered showers
and thunderstorms today will become more isolated Friday...and
fewer on Saturday. Some storms will produce heavy rainfall,
frequent lightning, and gusty, erratic outflow winds of 30 to 40
mph. Away from storms, expect light westerly and northerly winds
at 5 to 15 mph.

Sunday through Tuesday...Slightly drier each day with daily
scattered showers and thunderstorms forecast over the White
Mountains and Mogollon Rim. Isolated activity is expected elsewhere.
Expect winds generally less than 15 mph away from thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...McCollum
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 24, 4:22 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
422 PM MST Thu Aug 24 2023

AZZ004-005-009-039-242345-
Kaibab Plateau-Black Mesa Area-Marble and Glen Canyons-Northeast
Plateaus and Mesas Hwy 264 Northward-
422 PM MST Thu Aug 24 2023

...STRONG THUNDERSTORMS WILL IMPACT COCONINO COUNTY THROUGH 445 PM
MST...

At 421 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Paria Canyon to near Vermilion Cliffs N.M.
to near Sand Hill Petroglyphs to Jacob Lake. Movement was southeast
at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marble Canyon, Jacob Lake, Paria Canyon, Cliff Dwellers, House Rock,
Cathedral Wash Trailhead, Lee's Ferry, Jackass Canyon, House Rock
Overlook, Vermilion Cliffs N.M., Lees Ferry, and Paria Beach.

This includes the following highways...
 State Route 67 between mile markers 580 and 598.
 U.S. Highway 89 between mile markers 522 and 537, and between mile
markers 555 and 556.
 U.S. Highway 89A between mile markers 524 and 571, and between mile
markers 573 and 580.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3669 11155 3653 11173 3649 11222 3673 11227
      3676 11198 3691 11180 3700 11180 3700 11153
TIME...MOT...LOC 2321Z 318DEG 12KT 3706 11176 3687 11176 3671 11193
3670 11220

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RKR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:34 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 24, 3:52 PM MSTSevere Thunderstorm WarningFGZApache38 min
Aug 24, 3:58 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino100 min
Aug 24, 4:22 PM MSTSpecial Weather StatementFGZ23 min
Aug 24, 4:43 PM MSTSpecial Weather StatementFGZ47 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.